Sildenafil citrate (Viagra; Pfizer Pharmaceuticals, New York, NY) has recently become a controversial drug owing to the media spotlight on the risk of “blindness” due to sildenafil therapy. Information on this risk is presumably drawn from materials that include scientific articles published by others and ourselves suggesting that sildenafil may be associated with the development of nonarteritic anterior ischemic optic neuropathy (NAION).1-8 To date, the literature contains 14 case reports,1-4 including a single report of positive rechallenge (recurrence of NAION when drug therapy was restarted).1 The spontaneous reporting systems of the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Portland, Ore, www.eyedrugregistry.com), the US Food and Drug Administration (Rockville, Md), and the World Health Organization (Uppsala, Sweden) record 86 cases of blindness associated with sildenafil therapy. In 2 cases, the patients' visual acuity did not recover. Vision loss was associated with retinal hemorrhage, which may or may not have been related to sildenafil; these cases do not appear to be NAION as we know it. Forty-one patients recovered with sequelae (positive dechallenge) indicating that NAION improved when sildenafil therapy was discontinued. The remaining 43 case reports do not include information on dechallenge or rechallenge. From the available data, it appears that NAION was reported after both single (one-time) and multiple doses of sildenafil.
Fraunfelder FW, Pomeranz HD, Egan RA. Nonarteritic Anterior Ischemic Optic Neuropathy and Sildenafil. Arch Ophthalmol. 2006;124(5):733–734. doi:10.1001/archopht.124.5.733
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: